Thunderstorm Wind, Charlotte
- When
- May 2, 5:05 PM EST
- Where
- Charlotte County, Drakes Branch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -78.600
Severe thunderstorms over parts of Southside VA produced damaging winds that brought down trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms over parts of Southside VA produced damaging winds that brought down trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 2:09 PM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT SUN MAY 2 2004 .SHORT TERM... TONIGHT AND MONDAY...COLD FRONT MOVES INTO MTNS THIS EVENING AND INTO EASTERN VA BY MORNING. PRECIP AHEAD AND WITH FRONT WILL ALSO HANG BEHIND SYSTEM OVER EASTERN PARTS FA THRU DAYBREAK. FRONT STALLS DURING AM HRS...UNTIL ANOTHER VIGOROUS SHORT WAVE ROTATES AROUND THE BASE OF THE H5 TROUGH MIDDAY MON. THIS UPR AIR IMPULSE SHOULD BE SUFFICIENT TO KEEP BKN CLDS OVER MOST OF AREA AND TO TRIGGER SOME TSRA OVER PORTIONS OF AREA MON AFTN-PM. SIGNIFICANTLY COOLER TEMPS BEGIN TO ADVECT INTO AREA LATE MON. && .LONG TERM... FOR MONDAY NIGHT CLOUD COVER WILL BE ON THE DECREASE AS HIGH PRESSURE MOVES INTO THE AREA BEHIND THE EXITING COLD FRONT. WINDS ALSO WILL BE ON THE DECREASE WITH SIGNIFICANTLY COOL AIR/LOWER DEWPOINTS MOVING INTO THE AREA. WILL GO WITH LOWS AT 35 OR LOWER ACROSS THE WESTERN HALF OF THE FORECAST AREA. WILL INCLUDE MENTION OF PATCHY FROST IN THIS AREA AFTER MIDNIGHT THROUGH JUST AFTER SUNRISE TUESDAY. ALSO WILL BE GOING WITH LOWS 32 OR LOWER IN A GOOD PORTION OF THIS AREA. AS SUCH WILL ISSUE A FREEZE WATCH FOR THE LATE MONDAY NIGHT/EARLY TUESDAY MORNING TIME PERIOD. HIGH PRESSURE WILL BE TEMPORARY AS OUR NEXT SYSTEM APPROACHES FROM THE WEST. WILL GRADUALLY INCREASE CLOUD COVER LATE TUESDAY INTO WEDNESDAY NIGHT TO ACCOUNT FOR THIS. WILL HOLD OFF UNTIL WEDNESDAY AFTERNOON FOR OUR NEXT CHANCE OF THUNDERSTORMS WITH PASSAGE OF A WEAK TROUGH AND LINGER CHANCES INTO THE EARLY EVENING. FOR DAYS THURSDAY THROUGH SUNDAY A LOT WILL DEPEND ON JUST WHERE THE CENTER OF THE UPPER HIGH/RIDGE PARKS ITSELF. THE GFS SELECTS AN AREA WEST OF HERE KEEPING US IN NORTHWEST FLOW WITH PERIODIC WEAK SHORTWAVE TROUGHS ZIPPING ACROSS NORTHERN AND EASTERN PARTS OF THE AREA. THE ECMWF/CANADIAN SELECTS TO POSITION THE UPPER RIDGE/HIGH JUST SOUTH OF THE AREA THUS HELPING TO SHUNT ANY WEATHER EITHER WELL NORTH OR NORTHEAST OF THE CWFA...AND ALLOWING FOR HIGHER HEIGHTS...THUS WARMER DAY TIME HIGHS AND LESS CLOUD COVER. CONFIDENCE IN SELECTING ONE OF THESE AS EXACTLY IS WHAT IS GOING TO HAPPEN IS LOW. AND IF I DID SELECT THE POTENTIALLY WETTER GFS SOLUTION...I WOULD NOT PLACE MORE THAN A 20 OR 30 POP IN ANY GIVEN TIME PERIOD. AS SUCH...I WILL SELECT TO KEEP THE FORECAST DRY FROM THURSDAY ONWARD...AND AS A COMPROMISE ON TEMPERATURES...GO WITH TEMPERATURES A LITTLE WARMER THAN THE MEX MOS. WILL ALSO GO WITH LIGHT WINDS WITH EITHER A SOUTHWEST OR WEST COMPONENT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM NCZ001-002-018. VA...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM VAZ007-009>020. WV...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM WVZ042>045. && MG/DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 548 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031000- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA- GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC- TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 548 AM EDT SUN MAY 2 2004 .DAY ONE... THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON. A STRONG COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS SUNDAY. THIS FRONT WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS... ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 528 PM EDT SUN MAY 2 2004 NCZ005-006-VAZ044-058-059-022229- CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC- 528 PM EDT SUN MAY 2 2004 STRONG THUNDERSTORMS WITH WIND GUSTS OF 40 MILES AN HOUR...AND SMALL HAIL...WILL CONTINUE TO MOVE NORTHEAST THROUGH SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA THIS AFTERNOON. THE STORMS WILL BE MAINLY ALONG AND EAST OF LINE FROM REIDSVILLE NORTH CAROLINA...TO A DANVILLE VIRGINIA...RIDGEWAY AND LEDA LINE. EXPECT RAINFALL RATES UP TO ONE AND ONE HALF INCHES IN AN HOUR WITH THE PASSAGE OF THESE STORMS. RAINFALL OF THIS RATE CAN CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.
The national radar mosaic for the moment the first event began.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406861, 5406862, 5406867, 5406863, 5406864, 5406865, 5406866.